Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 123, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2017, 11:43 AM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 11:43 AM CDT (16:43 UTC)
- Expired
- May 12, 2017, 12:09 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 12:04 PM CDT | TSTM WND DMG | Palmerdale, AL | LARGE TREE DOWN IN PALMERDALE. REPORT RELAYED THROUGH SOCIAL MEDIA AND TIME BASED ON RADAR. |
| May 12, 12:05 PM CDT | TSTM WND DMG | 2 Sse Remlap, AL | TREES DOWN BLOCKING THE ROADWAY IN THE PINE MOUNTAIN AREA OF REMLAP. RELAYED THROUGH SOCIAL MEDIA AND TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
720
WUUS54 KBMX 121643
SVRBMX
ALC009-073-115-121730-
/O.NEW.KBMX.SV.W.0123.170512T1643Z-170512T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1143 AM CDT FRI MAY 12 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Blount County in Alabama...
Northeastern Jefferson County in Alabama...
Northwestern St. Clair County in Alabama...
* Until 1230 PM CDT
* At 1143 AM CDT, a severe thunderstorm was located near Pinson, or
near Pinson-Clay-chalkv, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trussville, Gardendale, Fultondale, Oneonta, Springville,
Pinson-Clay-chalkv, Dallas, Center Point, Clay, Pinson, Margaret,
Argo, Warrior, Kimberly, Ashville, Morris, Locust Fork, Trafford,
Allgood and County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3398 8633 3398 8634 3397 8634 3394 8637
3394 8633 3395 8632 3376 8619 3364 8675
3380 8681 3399 8634
TIME...MOT...LOC 1643Z 250DEG 22KT 3374 8670
HAIL...1.00IN
WIND...60MPH
$$
562 follow-up statements
220
WWUS54 KBMX 121701
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1201 PM CDT FRI MAY 12 2017
ALC009-073-115-121730-
/O.CON.KBMX.SV.W.0123.000000T0000Z-170512T1730Z/
Blount AL-Jefferson AL-St. Clair AL-
1201 PM CDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN BLOUNT...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES...
At 1201 PM CDT, a severe thunderstorm was located near Clay, or near
Springville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trussville, Oneonta, Springville, Pinson-Clay-chalkv, Center Point,
Clay, Pinson, Argo, Ashville, Chalkville, Highland Lake, Whitney
Junction, Palmerdale, St. Clair Springs, Holly Springs, Village
Springs, Caldwell, Horse Pens Forty, I 59 Rest Areas At Oneonta and
Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing hail, possibly large. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
&&
LAT...LON 3398 8633 3398 8634 3397 8634 3394 8637
3394 8633 3395 8632 3376 8619 3367 8668
3379 8672 3399 8634
TIME...MOT...LOC 1701Z 250DEG 22KT 3378 8658
HAIL...1.00IN
WIND...60MPH
$$
56575
WWUS54 KBMX 121709
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1209 PM CDT FRI MAY 12 2017
ALC009-073-115-121719-
/O.CAN.KBMX.SV.W.0123.000000T0000Z-170512T1730Z/
Blount AL-Jefferson AL-St. Clair AL-
1209 PM CDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT...
NORTHEASTERN JEFFERSON AND NORTHWESTERN ST. CLAIR COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3398 8633 3398 8634 3397 8634 3394 8637
3394 8633 3395 8632 3376 8619 3367 8668
3379 8672 3399 8634
TIME...MOT...LOC 1706Z 250DEG 22KT 3380 8652
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:37 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 12, 8:37 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 837 AM CDT Fri May 12 2017 .UPDATE... For 12Z Aviation. && .SHORT TERM... Through Saturday night. The radar is active this morning to our west with showers and storms across much of Louisiana and Mississippi. This is occurring in advance of a 500mb trough which is quite far south for the middle of May. Convection currently approaching the MS/AL state line is not particularly strong, but additional development and intensification is possible as the associated outflow boundary moves across Alabama later this morning and into the early afternoon. Behind this morning round of showers and storms, additional development is likely by mid to late afternoon in West Alabama. The warm sector will be somewhat contaminated by the first round of convection, but enough clearing may occur for pockets of MLCAPE reaching 1000-1500 J/kg. Moderate 500mb flow of 30-40kt will be supportive of isolated damaging winds and perhaps hail up to the size of quarters. With 850mb expected to remain generally less than 30kts, the threat for a brief tornado is very minimal, but not zero. Showers and a few thunderstorms could linger into the evening across the East. Additional showers are possible overnight and on Saturday as the upper-level trough axis slowly moves through. Conditions should be dry once the sun sets on Saturday. 87/Grantham .LONG TERM... Sunday through Thursday. While it is not quite Summer yet, the pattern setting up over the weekend and into next week is sometimes referred to as the summer doldrums. Simply stated, the temperatures stay about the same and the precipitation stays about the same each day for a prolonged period. High pressure builds back into the area and will remain there through Wednesday. By Wednesday night the high pressure may be far enough to the east that we get some easterly flow and get some wedge type rain into the eastern third of the area on Thursday afternoon in addition to some additional cloud cover. On Friday this easterly flow becomes more southeasterly and all of Central Alabama will have the hit and miss variety afternoon thunderstorms. 16 && .AVIATION... 12Z TAF Discussion. With an upper level storm system spinning this way, showers and storms will dominate the forecast. At this time, it looks like predominate showers with vcts while predominate tsra then showers in the southeast. Tried to time out the best chances at each site but will need to be adjusted as we go through the day. Surface winds will prevail out of the south and southwest through the evening. 16 && .FIRE WEATHER... Showers and thunderstorms will become more widespread through tonight as an upper level system approaches the area. Slightly cooler and higher humidity levels will spread across the area Saturday and Saturday night as a cold front moves through the area. Warmer and drier conditions on Sunday and will persist through Wednesday. Critical fire weather conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 79 61 74 53 82 / 80 80 30 0 0 Anniston 80 63 75 55 82 / 80 80 40 0 0 Birmingham 80 63 76 58 84 / 80 70 30 0 0 Tuscaloosa 80 63 78 56 84 / 80 60 30 0 0 Calera 79 63 77 58 83 / 80 70 30 0 0 Auburn 83 65 76 60 82 / 60 80 40 0 0 Montgomery 84 65 79 60 86 / 80 80 30 0 0 Troy 83 65 79 60 84 / 60 70 40 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 12, 4:35 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 435 AM CDT Fri May 12 2017 ALZ011>015-017>050-131245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 435 AM CDT Fri May 12 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms noon to 8 PM today across all of Central Alabama. The main threats will be isolated damaging winds and hail up the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Friday afternoon and evening.
In the hours before
Special weather statement, May 12, 11:32 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1132 AM CDT FRI MAY 12 2017
ALZ024-121700-
Jefferson AL-
1132 AM CDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL NOON CDT...
At 1132 AM CDT, the public reported a strong thunderstorm near
Morris, or near Gardendale, moving east at 25 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Birmingham, Trussville, Gardendale, Fultondale, Pinson-Clay-chalkv,
Center Point, Clay, Pinson, Argo, Warrior, Kimberly, Morris,
Chalkville, Grayson Valley, Palmerdale, Village Springs and New
Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 8665 3377 8665 3376 8654 3374 8654
3373 8653 3366 8653 3365 8654 3364 8683
3379 8682 3381 8670
TIME...MOT...LOC 1632Z 262DEG 21KT 3372 8676
JH/05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:32 AM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| May 12, 12:09 PM CDT | Special Weather Statement | BMX | St. Clair | 51 min |
| May 12, 12:54 PM CDT | Special Weather Statement | BMX | Etowah | 51 min |
| May 12, 1:01 PM CDT | Special Weather Statement | BMX | Jefferson | 44 min |
| May 12, 1:28 PM CDT | Special Weather Statement | BMX | Calhoun | 62 min |
| May 12, 2:00 PM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| May 12, 3:02 PM CDT | Special Weather Statement | BMX | Cleburne | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.